March 2011 Analytic equivalence relations and bi-embeddability
Sy-David Friedman, Luca Motto Ros
J. Symbolic Logic 76(1): 243-266 (March 2011). DOI: 10.2178/jsl/1294170999


Louveau and Rosendal [5] have shown that the relation of bi-embeddability for countable graphs as well as for many other natural classes of countable structures is complete under Borel reducibility for analytic equivalence relations. This is in strong contrast to the case of the isomorphism relation, which as an equivalence relation on graphs (or on any class of countable structures consisting of the models of a sentence of ℒω1ω) is far from complete (see [5, 2]).

In this article we strengthen the results of [5] by showing that not only does bi-embeddability give rise to analytic equivalence relations which are complete under Borel reducibility, but in fact any analytic equivalence relation is Borel equivalent to such a relation. This result and the techniques introduced answer questions raised in [5] about the comparison between isomorphism and bi-embeddability. Finally, as in [5] our results apply not only to classes of countable structures defined by sentences of ℒω1ω, but also to discrete metric or ultrametric Polish spaces, compact metrizable topological spaces and separable Banach spaces, with various notions of embeddability appropriate for these classes, as well as to actions of Polish monoids.


Download Citation

Sy-David Friedman. Luca Motto Ros. "Analytic equivalence relations and bi-embeddability." J. Symbolic Logic 76 (1) 243 - 266, March 2011.


Published: March 2011
First available in Project Euclid: 4 January 2011

zbMATH: 1256.03050
MathSciNet: MR2791347
Digital Object Identifier: 10.2178/jsl/1294170999

Primary: 03E15

Keywords: Analytic equivalence relation , analytic quasi-order , bi-embeddability , Borel reducibility

Rights: Copyright © 2011 Association for Symbolic Logic


This article is only available to subscribers.
It is not available for individual sale.

Vol.76 • No. 1 • March 2011
Back to Top